Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 152, NWS Omaha, NE

June 11, 2002Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 11, 2002, 7:27 PM CDT for Jefferson County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 7:27 PM CDT (00:27 UTC)
Expired
Jun 11, 2002, 8:00 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:37 PM CDTHail 0.75Endicott, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 120027
SVROMA
NEC095-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
727 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 800 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF STEELE CITY...OR ABOUT 30
  MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  STEELE CITY

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 3998 9727 3986 9710 4005 9691 4014 9700

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 2:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT TUE JUN 11 2002

SHORT TERM PROBLEM IS CONVECTIVE POTENTIAL W/ UNSTABLE AIRMASS IN
PLACE AND HIGH PRECIPITABLE WATER.  18Z OAX SOUNDING SHOWED THAT
MID LEVEL TEMPERATURES HAD COOLED SINCE LAST EVENING...SO THE CAP
IS NOT AS STRONG AS YESTERDAY.  MOISTURE WAS UP THROUGH 800 MB.
LATEST SFC ANLYS SHOWED FRONT IN THE AREA...WITH SFC DEWPOINTS GENLY
IN THE UPPER 60S TO LOWER 70S BUT SLIGHTLY LOWER IN THE NWRN PART OF
NERN NE.  MODELS WILL NOT BE OF SIGNIFICANT USE IN THE SHORT TERM.
RUC SEEMS TO BE BLOWING UP CONVECTION WAY TOO FAST.  WILL PROBABLY
GO WITH SCT TSTMS ALONG AND SOUTH OF THE FNT...AND A CHANCE NW OF
THAT.  AGAIN TNGT...LIKE PAST FEW NIGHTS...NGM MOS SEEMS TO WARM
SRN ZONES AND HAVE RAISED.

THE MODELS WILL PROBABLY NOT DO A GREAT JOB WITH DETAILS THROUGH
WED NGT.  SO HAVE LOOKED AT LARGER SCALE FEATURES.  CLOSED LOW
NOW OVER EXTREME SRN SASK WILL MOVE E/NE THEN STARTING DROPPING
TO THE SE.  FLOW ALOFT INITIALLY SW WILL BECOME W THEN NW AS
THE SYSTEM DIGS TOWARD SRN WI THROUGH 12Z FRI.  ETA HAS BEEN
MORE AND MORE AGGRESSIVE WITH DEVELOPMENT OF AN MCS AND DECENT
QPF WED NGT AND HAVE FOLLOWED THAT IDEA.  COOLER AND SOMEWHAT
DRIER AIR TO FOLLOW THAT.  INTRODUCED A CHANCE OF PCPN AGAIN BY
SUNDAY.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Jun 11, 5:05 PM CDT, 2 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT TUE JUN 11 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.

THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY ALONG AND SOUTH
OF A LINE FROM COLUMBUS TO ONAWA IOWA...THROUGH ABOUT 100 AM CDT.

A FRONTAL BOUNDARY EXTENDS FROM NORTHWEST IOWA ACROSS EASTERN
NEBRASKA INTO CENTRAL KANSAS. THE AIRMASS ALONG AND SOUTH OF THE
FRONT REMAINS MOIST AND UNSTABLE.  THERE IS THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ALONG THIS BOUNDARY AS AN UPPER AIR
DISTURBANCE MOVES INTO THE CENTRAL PLAINS.   STORMS THAT DEVELOP
COULD BE SEVERE...WITH HAIL AND DAMAGING STRAIGHT LINE WINDS.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...SOME STORMS COULD
PRODUCE HEAVY RAIN AND LOCALIZED FLOODING INTO THE EARLY MORNING
HOURS OF WEDNESDAY.

ANOTHER UPPER AIR DISTURBANCE WILL PUSH INTO THE REGION WEDNESDAY
BRINGING A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT. AT THIS TIME THESE STORMS ARE FORECAST TO HOLD BELOW
SEVERE LEVELS. HOWEVER THIS COULD CHANGE IN LATER OUTLOOKS ISSUED
WEDNESDAY MORNING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Special weather statement, Jun 11, 5:55 PM CDT, 1 hour 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120705-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT TUE JUN 11 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.

THERE IS A RISK OF SEVERE WEATHER MAINLY ALONG AND SOUTH
OF A LINE FROM COLUMBUS TO ONAWA IOWA...THROUGH ABOUT 100 AM CDT.

A FRONTAL BOUNDARY EXTENDS FROM NORTHWEST IOWA ACROSS EASTERN
NEBRASKA INTO CENTRAL KANSAS. THE AIRMASS ALONG AND SOUTH OF THE
FRONT REMAINS MOIST AND UNSTABLE.  THERE IS THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ALONG THIS BOUNDARY AS AN UPPER AIR
DISTURBANCE MOVES INTO THE CENTRAL PLAINS.   STORMS THAT DEVELOP
COULD BE SEVERE. THE MAIN RISK APPEARS TO HAIL AND DAMAGING
STRAIGHT
LINE WINDS. HOWEVER BASED ON WIND SHEAR A FEW TORNADOES CANNOT BE
RULED OUT THIS EVENING...ESPECIALLY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...SOME STORMS COULD
PRODUCE HEAVY RAIN AND LOCALIZED FLOODING INTO THE EARLY MORNING
HOURS OF WEDNESDAY.

ANOTHER UPPER AIR DISTURBANCE WILL PUSH INTO THE REGION WEDNESDAY
BRINGING A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT. AT THIS TIME THESE STORMS ARE FORECAST TO HOLD BELOW
SEVERE LEVELS. HOWEVER THIS COULD CHANGE IN LATER OUTLOOKS ISSUED
WEDNESDAY MORNING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:48 PM CDTSevere Thunderstorm WarningOAXGage27 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningOAXGage31 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders27 min
Jun 12, 3:52 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward38 min
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders29 min
Jun 12, 4:38 PM CDTSevere Thunderstorm WarningOAXPlatte37 min
Jun 12, 4:53 PM CDTTornado WarningOAXButler, Platte37 min
Jun 12, 5:01 PM CDTTornado WarningOAXCass29 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningOAXButler31 min
Jun 12, 5:30 PM CDTSevere Thunderstorm WarningOAXCass30 min
Jun 12, 5:53 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders37 min
Jun 12, 5:58 PM CDTSevere Thunderstorm WarningOAXSeward32 min
Jun 12, 6:00 PM CDTSevere Thunderstorm WarningOAXButler30 min
Jun 12, 6:17 PM CDTTornado WarningOAXSeward28 min
Jun 12, 6:31 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders29 min
Jun 12, 6:45 PM CDTSevere Thunderstorm WarningOAXSaline, Seward30 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningOAXBurt, Washington33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.